Nevada, 2004

Heavy Snow in Nevada, December 30 to 31, 2004

December 30 to 31, 2004 · NWS LKN · 5 events in 5 counties and zones

Snowfall amounts included: 10 inches at Charleston, Elko, and Paradise Valley, 8 inches in Spring Creek, 7 inches at Wildhorse and Battle Mountain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Snowfall amounts included: 10 inches at Charleston, Elko, and Paradise Valley, 8 inches in Spring Creek, 7 inches at Wildhorse and Battle Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 30, 1:45 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 30, 1:45 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
145 PM PST THU DEC 30 2004

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE INTO THE NEW YEARS
HOLIDAY WEEKEND. A STRONG LOW PRESSURE SYSTEM WILL PRODUCE LOTS OF
CLOUDS...COOL DAYTIME TEMPERATURES...AND THE POSSIBILITY FOR SOME
SIGNIFICANT SNOW ACCUMULATIONS BEGINNING TONIGHT AND FRIDAY.
&&

.SHORT TERM...SAT IMAGERY CONTINUING TO SHOW IMPRESSIVE SYSTEM OFF
OF PAC NW COAST. KLRX RADAR SHOWING MOST INTENSE PRECIP BAND NOW
ACROSS NW ELKO CTY WITH SNOW SPREADING ACROSS THE REGION ATTM.
EXPECT SNOW TO START IN ELKO ITSELF ABOUT TIME OF AFTERNOON PACKAGE
ISSUANCE WITH FIRST SHOT OF PRECIP LASTING THROUGH THE EVENING WITH
ANOTHER ROUND OF SNOW FRIDAY MORNING. TEMPS IN MOST PLACES IN THE 35
TO 40 DEG RANGE WHEN PRECIP STARTS...BUT WITH COLD AIR ALOFT PRECIP
IS STARTING AS SNOW AND JUST TAKING A LITTLE BIT OF TIME TO STICK.

STRONG UPPER JET STARTING TO NOSE INTO WRN NV WHICH WILL PUSH
THROUGH NRN NV STARTING TONIGHT WITH GOOD PORTION OF CWFA IN
FAVORABLE UPPER LVL DYNAMICS THROUGH FRIDAY. STRONG DIV/CONV COUPLET
AND GOOD LLVL LIFT WITH THIS SYSTEM AND WITH INSTABILITY PUSHING
THROUGH THE REGION OVER NEXT 24 HRS AVAILABLE MOISTURE WILL BE PUT
TO GOOD USE. INTRIGUING FACTOR IS INSTABILITY AS GFS HAS BEEN
CONSISTENT WITH NEAR TO SLIGHTLY BELOW ZERO LIS FOR FRIDAY ACROSS
CENTRAL NV THOUGH AT THIS TIME WILL NOT ADD THUNDER TO THE
FORECAST...THOUGH THE POSSIBILITY DOES EXIST FOR A LONE STRIKE.
ACTIVE WAY TO END THE YEAR.

ONCE AGAIN LEANING HEAVILY ON THE GFS AS ETA CONTINUES TO STRUGGLE
WITH INITIALIZATION OF THIS SYSTEM. QPF VALUES CONTINUE TO BE QUITE
SOLID THROUGH FRIDAY AND WILL GO WITH HEAVY SNOW WARNING FOR MOST
ZONES WITH EXCEPTION OF EASTERN ELKO AND NRN NYE WHICH WILL BE SNOW
ADVISORY. NRN NYE A BIT UNIQUE GIVEN SHADOWING EFFECT AND WILL WORD
THAT ZONE TO HIGHLIGHT NRN MTNS AS TPH ITSELF WILL PROBABLY NOT SEE
MUCH FROM THIS SYSTEM.

WEATHER ACROSS THE REGION TO REMAIN ACTIVE FOR THE BEGINNING OF 2005
AS UPPER LEVEL SYSTEM OFF OF THE PAC NW COAST CONTINUES TO SLOW
DRIFT ONSHORE WITH MORE INSTABILITY AND JET SUPPORT ROTATING THROUGH
THE REGION OVER THE WEEKEND. UPPER LOW PROGGED TO FINALLY LIFT INTO
ERN WA BY THE END OF THE WEEKEND WITH ANOTHER SFC FRONT MOVING
THROUGH THE STATE AS WELL. EXPECT ANOTHER BOUT OF SNOW THEN THOUGH
WEATHER PATTERN IS NOT DRY BY ANY STRETCH BETWEEN THESE TWO EVENTS.
WILL KEEP CHC POPS IN FROM FRI NIGHT THROUGH SAT NIGHT. WILL NEED TO
MONITOR NIGHTTIME CLOUDS AS WE GET TO THE WEEKEND AS ANY BREAK WILL
COMBINE WITH SNOWCOVER TO ENHANCE RADIATIVE EFFECTS AND MIN TEMPS IN
LOCAL VALLEYS COULD CRATER IN A HURRY.

.LONG TERM...CONTINUED CHANCE POPS THRU THE EXTENDED PERIOD. MODELS
ALL HAVE A PACIFIC STORM OVER THE PAC NW SUNDAY NIGHT. GFS TRYING TO
BRING THIS SYSTEM INLAND ALONG WITH THE UKMET WHILE THE ECMWF LAGS
BEHIND AND BRINGS THE STORM SWD ALONG THE CA COAST...AND NOGAPS
RACES THE SYSTEM INTO THE CENTRAL PLAINS BY DAY 5. HIGH UNCERTAINTY
DUE TO DYNAMIC PATTERN SETTING UP OVER THE W COAST. ECMWF TRANSFORMS
PATTERN INTO A REX BLOCK WHILE OTHERS LIKE AN UNDERCUTTING PATTERN.
MODELS LIKELY TO REMAIN ERRATIC IN LONG TERM UNTIL PATTERN RESOLVES
ITSELF. MORRISON

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING THROUGH FRIDAY MORNING NVZ030>032-034-036.
HEAVY SNOW WARNING THROUGH FRIDAY EVENING NVZ035-037.
SNOW ADVISORY THROUGH FRIDAY NIGHT NVZ013-033.
&&
Hazardous weather outlook, Dec 30, 1:38 PM PST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
138 PM PST THU DEC 30 2004

NVZ030>032-034>037-311200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
138 PM PST THU DEC 30 2004

.DAY ONE...TODAY

A HEAVY SNOW WARNING IS IN EFFECT FOR MOST OF NORTHERN NEVADA TODAY
AND TONIGHT AS A PACIFIC SYSTEM MOVES INLAND. SEE WWUS45 KLKN OR
RNOWSWLKN FOR FURTHER DETAILS ON THIS WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW WILL LINGER INTO FRIDAY BEFORE THE STORM MOVES OUT OF THE
GREAT BASIN FRIDAY NIGHT. GREATER THAN 6 INCHES OF SNOW IS EXPECTED
IN THE VALLEYS OF NORTHERN NEVADA WHILE MOUNTAIN LOCATIONS COULD SEE
MORE THAN A FOOT OF SNOW. UNSETTLED WEATHER IS EXPECTED TO CONTINUE
THROUGH THE NEW YEARS HOLIDAY WEEKEND AS A SERIES OF STORMS MOVE
THROUGH THE STATE. THE SECOND STORM COULD PRODUCE LIGHT TO MODERATE
SNOWFALL ACCUMULATIONS LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-033-311200-
EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY-
138 PM PST THU DEC 30 2004

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT ACROSS CENTRAL NEVADA TONIGHT. SEE

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SHOWERS WILL LINGER INTO FRIDAY EVENING BEFORE THE STORM MOVES
OUT OF THE GREAT BASIN FRIDAY NIGHT. 3 TO 6 INCHES OF SNOW IS
POSSIBLE IN THE VALLEYS WHILE THE MOUNTAINS COULD SEE UP TO 8 INCHES.
UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH THE NEW YEARS
HOLIDAY WEEKEND AS A SERIES OF STORMS MOVE THROUGH THE STATE. THE
SECOND STORM COULD PRODUCE LIGHT TO MODERATE SNOWFALL ACCUMULATIONS
LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Humboldt

When
December 30, 4:30 PM PST to December 31, 9:00 AM PST
Where
Humboldt forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Heavy Snow, N Elko Cnty

When
December 30, 7:30 PM PST to December 31, 12:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Heavy Snow, Sw & Sc Elko

When
December 30, 7:30 PM PST to December 31, 12:00 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

Heavy Snow, Ruby Mountains/E Humboldt Range

When
December 30, 7:30 PM PST to December 31, 3:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Heavy Snow, N Lander & N Eureka

When
December 30, 7:30 PM PST to December 31, 12:00 PM PST
Where
N Lander & N Eureka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432147, 5432050, 5432051, 5432052, 5432053.